If you take this, can you please tell me your thoughts on it? My neuro wants to prescribe it for me but I'm worried to take it without having a diagnosis or knowing what's causing my symptoms. If you take it, have you experienced any bad side effects? Does it help you at all? I have heard bad things about it and not sure I want to take it. My neuro is waiting to hear back from me on it before she prescribes it.
I took it for several years. I did have side effects, but relatively mild. Weight gain was the biggest. It worked well, not as well as some others, but it also had less side effects for me. It did not cure the pain, just made it tolerable the majority of the time
I also had very little trouble tapering off of it. I was on 2400 mgs and it took about 6 weeks(but I tend to have really bad issues going on and off meds.
KNowing what I know, I would still take it again.
The Following User Says Thank You to msnova74 For This Useful Post: nola (07-25-2012)
Thank you for your response, msnova74, can you tell me what other effects besides weight gain you experienced? Did it make you hungry - is that why the weight gain, or does it mess with your hormones? I did end up saying yes to the prescription but I haven't gone to pick it up yet. My neuro is starting me out on a small dose, 100 mgs. I do want to try it if it helps, it's just that I'm so against meds, but if it helps I need to try it - if it doesn't have serious long lasting side effects. Does it affect being active? For example, I workout almost everyday even through days when I'm in pain and numb, etc., do you think it makes you tired or kills your energy at all?
Thanks for your help!
I hope other members who have taken this or are currently taking this weigh in as well. I need all the advice I can get!
Hi - I have taken Gabapentin since I was diagnosed with SFN over 3 years ago. I only take 300 mg 2 times a day. In the beginning it made me very tired, but that effect wore off. I also take Cymbalta 30 mg once a day. I used to take 60 mg of Cymbalta, but cut back because 30 mg seems to work just as well, and like you, I don't like to take meds. We are all so different in the amount of pain we have and how we describe it. I have very little pain, especially compared to most people on this board, even though I have a lot of numbness now. My hands can hardly feel anything. Anyways, back to the Gabapentin, I think it is worth a try, and don't give up on it too soon. Give it a few months to get past the sleepy/dopey feeling. Good luck. - Ruby
Last edited by Administrator; 08-24-2012 at 07:01 PM.
The Following User Says Thank You to Ruby8 For This Useful Post: nola (07-26-2012)
Ruby8, thanks for your response. Did gabapentin ever make you dizzy at all? That's the side effect I worry about it. On the bottle, it says it may cause dizziness or drowsiness. I hate dizziness so I hope it doesn't cause it for me. I haven't started them yet. I'm going to start them tonight I think. Does it help the numbness at all or is it just for pain management? My neuro started me out with 100 mg tablets 3 times a day.
I don't know why is causes weight gain. If I had to hazard a guess, i would think it messes with your metabolism.
I was also on a signifigantly higher dosage. I took the lions share at night as it did make me sleepy for a short time, but for me that was a plus. It did not affect my ability to work out at all, rather it controlled the pain to the point that I could work out.
I tend to get really severe side effects from meds but not this one.
I guess it is a risk/benefit ratio. The level of pain i was in was severe enough that the relief far outweighed the weight gain.
Other than that I had zero side effects.
The Following User Says Thank You to msnova74 For This Useful Post: nola (07-26-2012)
Hi - No, Gabapentin didn't make me dizzy. It doesn't do anything for numbness--no drug does as far as I know or I sure would be taking it. The 100 mg 3 times a day routine is how the med is usually started. You may not feel pain relief at this low dosage, but it is the way to get your body used to it and see how you tolerate it. Hope you do start it tonight as it's the only way you'll know how it works for you personally. Do keep with it for a few months if the side effect aren't too intolerable. Many people fail because they aren't willing to give it time and give time for the sleepiness to go away. Most people with PN take either Gabapentin or Lyrica, with some preferring one and others the other. Lyrica is very expensive. - Ruby
Last edited by Administrator; 08-24-2012 at 06:56 PM.
The Following User Says Thank You to Ruby8 For This Useful Post: nola (07-26-2012)
I have bee taking it for 4 months now. I take 1200 mg a day. The only side effects I have with it are weight gain, and my appetite has increased but not drastically. It does make me very sleepy when I first started it & for like the first week of an increased dose. It also gives me on & off blurred vision once in a while, again usually after an increase. But no severe reactions or anything. And the doctors have yet to figure out a diagnosis.
Last edited by MaddieC; 07-27-2012 at 05:38 AM.
The Following User Says Thank You to MaddieC For This Useful Post: nola (07-27-2012)
Hi all....I have been reading the posts on the "back problems" site and finally realized that I may be on the wrong site! I started taking Gabepentin after my back surgery at the end of December, 2011. I have had little side effects but have gained a little weight...but then the weight gain could be due to my inactivity due to back surgery. I was on 1800 mg but need to increase to 2400 mg. I walk twice a day and swim most days. It has been wonderful in helping me to be painfree,....I am like you....hate to take meds and am on no other meds but this, so I guess I should be grateful! My question is.....has anyone tried the "Neuropathy Support Formula" advertised or is it a hoax? I have been tempted to take B12 multivitamins to see if that works....sorry if all these questions are repeats!!! Just wish I could get rid of the nerve pain in my back!!! My surgeon has said that there is nothing else he can do....ready for a second opinion!!! Thanks all!
Hi alida1234, I have not tried the neuropathy support formula and hadn't even heard of it till now. I need to read up on it a bit before forming any opinion on its validity. B12 does help with tremors, spasms, and pain a little but cannot take it away completely of course. I take it daily. I think anyone with neuropathy issues or nerve related illnesses should take B12 daily as it can help if only a little. A little is better than nothing at all.
I'm sorry you are dealing with back pain and I hope you find something that works for you soon. I heard lyrica works better than gabapentin for pain if you want to look into that. I find exercise, even gentle exercise on the days when I'm in the most pain, can really help in the longrun.
The following user gives a hug of support to nola: alida1234 (08-09-2012)
The Following User Says Thank You to nola For This Useful Post: alida1234 (08-09-2012)
this is for the original poster, for some reason if the ggapentin doesn't work out don't give try the other meds next like the lyrica and topomax is one too. I take topomax and side effect is weight loss start off at 25 mg to avoid side effects and I only take it at night to avoid them. I'm up to 100 mg and it works for me. helps w/ migraines too. good luck with whatever you end working out with. cj
Thanks for that advice, no34evr! The gabapentin hasn't helped so far. I've only noticed a drowsy effect along with my other symptoms now. It's like I now have a new symptom - but I'm trying to hang in there and see if (with time) it helps. I'll read up on that topomax.
Hi cocoa76, no, the drowsiness has not gone away but I'll give it a few more weeks. No, it has not helped the pain or any of my other symptoms yet but it may need to be in my system for awhile before it starts working. I'm giving it a few more weeks and if it does not help, my neuro will increase the dose, and then if it still doesn't help after another few weeks, we'll try something else.
I really hope it begins to work soon. The drowsiness is the worst thing. Why can't they make painkillers that dont make you fall asleep? You sound like you are really going through it at the moment, take it easy, and I hope they start to work soon. xxxxx